View Alert


Originator: National Patient Safety Alert - NHS England & NHS Improvement

Issue date: 06-Aug-2020 09:59:46

This alert has been issued to:
  • Care Trusts
  • Mental Health Trusts
  • Specialists Trusts
  • Learning Disabilities Trusts
  • Mental Health & Social Care Trusts
  • Ambulance Trusts
  • Mental Health & Learning Disabilities
  • Acute Trusts
  • Community Trusts

  • Other contacts
  • Independent Healthcare Providers (registered with CAS)
  • Clinical Commissioning Groups
  • Special Health Authorities

Action category: Immediate Action

Title: Risk of death from unintended administration of sodium nitrite

Broadcast content:

Sodium nitrite has one licensed indication: as an antidote to cyanide poisoning. It can cause significant side effects and is categorised as highly toxic. It should only be available in Emergency Departments.

Incidents have been reported where sodium nitrite was inadvertently administered instead of sodium bicarbonate, and other sodium containing injections. As the packaging and labelling of sodium bicarbonate ampoules are similar to unlicensed sodium nitrite ampoules, mis-selection errors are likely to be due to the inadvertent supply of sodium nitrite outside of Emergency Departments.

NHS acute trusts are asked to remove sodium nitrite injections from all clinical areas except Emergency Departments, and replace unlicensed sodium nitrite ampoules with licensed sodium nitrite vials. Pharmacies and Emergency Departments are also asked to change procedures and storage policies for all ‘specialist antidotes’.



Additional information: This alert does not need to be cascaded to primary care providers

Alert reference: NatPSA/2020/004/NHSPS

Action underway deadline: 11-Aug-2020

Action complete deadline: 06-Nov-2020

Attachments:

Contact our helpdesk

Email: safetyalerts@mhra.gov.uk

Medicines and Healthcare products Regulatory Agency